Michigan, 2010

Flash Flood and Hail in Michigan, May 25, 2010

May 25, 2010 · NWS MQT · 5 events in 1 county or zone

Severe thunderstorms resulted in flash flooding, damaging winds and large hail in Ontonagon County in the late afternoon of the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Severe thunderstorms resulted in flash flooding, damaging winds and large hail in Ontonagon County in the late afternoon of the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 25, 3:50 PM EST, 4 minutes earlier.

Area forecast discussion, May 25, 3:50 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
450 PM EDT TUE MAY 25 2010

.SYNOPSIS...
WV IMAGERY AND RUC ANALYSIS INDICATED A MID/UPPER LEVEL TROUGH OVER
THE WRN CONUS. A MID LEVEL LOW WAS LOCATED OVER SRN SASK AND A RIDGE
EXTENDED FROM NEW ENGLAND INTO THE ERN GREAT LAKES RESULTING IN SRLY
FLOW FROM THE PLAINS THROUGH THE CNTRL PLAINS THROUGH THE UPPER MS
VALLEY. AT THE SFC...A COLD FRONT EXTENDED FORM NEAR KINL INTO NW IA.
A WEAK SHORTWAVE COMBINED WITH MLCAPE VALUES AOA 3K J/KG TRIGGERED
STRONG/SVR TSRA FROM WI INTO FAR WRN UPPER MI. DAMAGING WIND OUTFLOWS
WERE AIDED BY STEEP LOW LEVEL LAPSE RATES. ADDITIONAL TSRA WERE ALSO
LOCATE OVER ERN IA INTO SW WI BUT HAVE NOT SHOWN NORTHWARD MOVEMENT.
&&

.SHORT TERM...TONIGHT AND WEDNESDAY
AS THE SASK MID LEVEL AND SFC LOW LIFTS TO THE NE THE COLD FRONT
WILL GRADUALLY MOVE INTO THE CWA. ALTHOUGH THERE SHOULD BE A LULL IN
THE TSRA INTO W UPPER AFTER THE MCS MOVES NORTH OF THE AREA AND
WEAKENS...SOME ADDITIONAL TSRA MAY DEVELOP IN W UPPER MI AHEAD OF
THE ADVANCING FRONT IN PROXIMITY TO BEST MOIST CONV.

THE FRONTAL BOUNDARY AIDED BY LAKE BREEZES WILL MOVE INTO CNTRL
UPPER MI WED WITH BEST CHANCE OF TRIGGERING CONV OVER INLAND PORTIONS
OF CNTRL UPPER MI. HOWEVER...ONLY SCT/ISOLD COVERAGE IS EXPECTED AS
BETTER MI LEVEL DYNAMICS LIFT NORTH OF LAKE SUPERIOR AND GREATER
INSTABILITY REMAINS TO THE SOUTH. AFTERNOON MLCAPE VALUES IN THE 1K-
2K J/KG RANGE STILL COULD SUPPORT SOME STRONGER TSRA.

.LONG TERM /WED NIGHT ONWARD/...

QUIET WEATHER IS EXPECTED THROUGHOUT THIS PERIOD WITH TEMPERATURES
MODERATING...BUT REMAINING ABOVE NORMAL.

WHATEVER CONVECTION DEVELOPS DURING THE DAY ON WEDNESDAY WILL BE
PUSHING OUT OF THE EASTERN ZONES WED NIGHT...THEREAFTER...MAINTAINED
A DRY FORECAST THROUGHOUT AS LARGE SCALE DRYING DOMINATES THE CWA
THROUGH THE WEEK AND RIDGING SLOWLY BUILDS SOUTH FROM CANADA. STILL
SOME CONCERN W.R.T DEW POINTS ON THURSDAY AND FRIDAY AS DRYING
FINALLY BEGINS WED NIGHT. SAW NO REASON TO LOWER DEW POINTS FURTHER
FROM GOING FORECAST AS OVERALL MIXING ISN/T TOO IMPRESSIVE WITH
LARGE SCALE SUBSIDENCE STILL OVER THE CWA. ON THURSDAY THE AREA OF
BIGGEST CONCERN IS THE CENTRAL AND EASTERN PORTIONS OF THE CWA WHERE
TIGHTER SFC PRESSURE GRADIENTS...LOCALLY ENHANCED BY LAKE
BREEZES...MAY WARRANT RED FLAG CONDITIONS. CRITICAL FIRE WEATHER
CONDITIONS APPEAR MARGINAL ON FRIDAY AS COOL CANADIAN RIDGE BUILDS
SOUTH FROM MANITOBA ALLOWING WINDS TO SLIGHTLY WEAKEN.

LONG RANGE GUIDANCE SHOWS POTENTIAL FOR A FRONTAL PASSAGE ON SUN
NIGHT/MONDAY. GUIDANCE IS JUST NOW STARTING TO SHOW A TREND TOWARDS
THIS HAPPENING. WILL LET THE NEXT SHIFT ADD IN POPS DURING THIS
PERIOD IF THIS TREND HOLDS UP.
&&

.AVIATION /FOR THE 18Z TAF ISSUANCE/...
EXPECT SCT TSRA TO REMAIN MAINLY SW OF KCMX THIS AFTERNOON AND
EVENING. OTHERWISE...VFR CONDITIONS SHOULD PREDOMINATE UNTIL LATER
TONIGHT WHEN SOME MVFR FOG IS POSSIBLE. SOME SCT OR ISOLD SHRA AND
POSSIBLY A TSRA MAY ALSO DEVELOP AS A WEAK FRONT MOVES FROM W CNTRL
UPPER MI LATE TONIGHT AND WED MORNING.
&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...

SATELLITE IMAGERY SUGGEST THAT MOST OF THE DENSE FOG HAD DISSIPATED
OVER ERN LAKE SUPERIOR BUT REMAINED OVER THE WRN PORTION OF THE
LAKE. SO...THE ADVY WAS EXTENDED THROUGH THIS EVENING OVER THE WEST.
HIGH DEWPOINTS WILL KEEP WIDESPREAD FOG ACROSS THE LAKE INTO
WEDNESDAY. OTHERWISE...EXPECT WINDS TO GENERALLY REMAIN BLO 20 KT
THROUGH MUCH OF THE FCST PD UNDER THE INFLUENCE OF A HIGH PRESSURE
RIDGE. A LOW PRESSURE SYSTEM LIFTING FROM THE NRN PLAINS TOWARD
HUDSON BAY WILL DRAG A COLD FRONT ACROSS LAKE SUPERIOR ON WEDNESDAY.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SYNOPSIS...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, May 25, 3:43 PM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
443 PM EDT TUE MAY 25 2010

MIZ001>007-009>014-084-085-261100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
443 PM EDT TUE MAY 25 2010 /343 PM CDT TUE MAY 25 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT OVER WESTERN
UPPER MICHIGAN. SOME STORMS MAY PRODUCE DAMAGING WINDS AND HAIL THE
SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN AND CENTRAL UPPER
MICHIGAN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-261100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
443 PM EDT TUE MAY 25 2010 /343 PM CDT TUE MAY 25 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT FOR ALL OF LAKE SUPERIOR THROUGH
EARLY THIS EVENING. PLAN ON WIDESPREAD FOG THE REST OF TONIGHT...
WITH VISIBILITY UNDER ONE QUARTER MILE IN SOME AREAS.

THERE IS A CHANCE OF THUNDERSTORMS OVER WESTERN LAKE SUPERIOR TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD FOG IS POSSIBLE ON WEDNESDAY...WITH PATCHY DENSE FOG.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER WESTERN LAKE SUPERIOR
WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-261100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
443 PM EDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

WIDESPREAD FOG IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD FOG IS EXPECTED ON WEDNESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

PEARSON

In the hours before

Special weather statement, May 25, 1:40 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
240 PM EDT TUE MAY 25 2010

MIZ002-251915-
ONTONAGON-
240 PM EDT TUE MAY 25 2010

...SIGNIFICANT WEATHER ALERT FOR ONTONAGON COUNTY UNTIL 315 PM EDT...

AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST
OF REDRIDGE TO 7 MILES NORTHEAST OF ONTONAGON TO 9 MILES EAST OF
BERGLAND. THESE STORMS WERE MOVING NORTHWEST AT 20 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  NORWICH...
  ONTONAGON...
  SILVER CITY...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

SRF

The radar

The Marquette radar (KMQT), 158 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Ontonagon

When
May 25, 3:54 PM EST to 3:56 PM EST
Where
Ontonagon County, Silver City
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.830, -89.570

Thunderstorm winds removed small branches from trees. Pea-sized hail was also reported.

Thunderstorm Wind, Ontonagon

When
May 25, 4:09 PM EST to 4:11 PM EST
Where
Ontonagon County, 0.47 mi W of Ontonagon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.870, -89.310

The Ontonagon Sheriff's office reported branches and small trees down in Ontonagon due to thunderstorm winds.

Hail, Ontonagon

When
May 25, 4:09 PM EST to 4:11 PM EST
Where
Ontonagon County, 0.47 mi W of Ontonagon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.870, -89.310

Thunderstorm Wind, Ontonagon

When
May 25, 4:10 PM EST to 4:12 PM EST
Where
Ontonagon County, 0.47 mi W of Ontonagon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.870, -89.310

One inch hail and 60 mph winds were reported.

Flash Flood, Ontonagon

When
May 25, 4:12 PM EST to 6:00 PM EST
Where
Ontonagon County, 0.47 mi W of Ontonagon to 0.74 mi W of Ontonagon
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
46.870, -89.310

The Ontonagon Sheriff's office reported roads in and near Ontonagon washed out due to heavy rainfall of two to three inches which fell in less than an hour. Flooding on River Street in Ontonagon forced water over the sidewalks and into some area businesses.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234334, 234335, 234337, 234338, 234342.